Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Goodland, KS

May 28, 2018Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2018, 1:30 PM CDT for Graham County, Norton County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 1:30 PM CDT (18:30 UTC)
Expired
May 28, 2018, 2:15 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:31 PM CDTHAIL 1Bogue, KS
May 28, 1:39 PM CDTTSTM WND GST 70Bogue, KSSPOTTER IN BOGUE REPORTED MEASURED MULTIPLE WIND GUSTS RANGING 60-70 MPH. WITH 70 MPH BEING THE HIGHEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS53 KGLD 281830
SVRGLD
KSC065-137-281915-
/O.NEW.KGLD.SV.W.0099.180528T1830Z-180528T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
130 PM CDT MON MAY 28 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Norton County in northwestern Kansas...
  Eastern Graham County in northwestern Kansas...

* Until 215 PM CDT

* At 130 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Hill City, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hill City, Bogue and Nicodemus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 9976 3928 9992 3967 9971 3964 9963
      3957 9963 3957 9960 3936 9960
TIME...MOT...LOC 1830Z 209DEG 20KT 3931 9978 

HAIL...1.00IN
WIND...60MPH
 
$$

EV
2 follow-up statements
252 
WWUS53 KGLD 281841
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
141 PM CDT MON MAY 28 2018

KSC065-137-281915-
/O.CON.KGLD.SV.W.0099.000000T0000Z-180528T1915Z/
Norton KS-Graham KS-
141 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN NORTON AND EASTERN GRAHAM COUNTIES...

At 140 PM CDT, a severe thunderstorm was located near Bogue, or 5
miles east of Hill City, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hill City, Bogue and Nicodemus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 9976 3928 9992 3967 9971 3964 9963
      3957 9963 3957 9960 3936 9960
TIME...MOT...LOC 1840Z 209DEG 20KT 3937 9974 

HAIL...1.00IN
WIND...70MPH
 
$$
334 
WWUS53 KGLD 281859
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
159 PM CDT MON MAY 28 2018

KSC065-137-281915-
/O.CON.KGLD.SV.W.0099.000000T0000Z-180528T1915Z/
Norton KS-Graham KS-
159 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN NORTON AND EASTERN GRAHAM COUNTIES...

At 158 PM CDT, a severe thunderstorm was located 5 miles north of
Bogue, or 9 miles northeast of Hill City, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hill City, Bogue and Nicodemus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 9976 3928 9992 3967 9971 3964 9963
      3957 9963 3957 9960 3936 9960
TIME...MOT...LOC 1858Z 204DEG 16KT 3943 9970 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:48 PM CDT, 42 minutes earlier.

Area forecast discussion, May 28, 12:48 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1148 AM MDT Mon May 28 2018

.UPDATE...
Issued at 930 AM MDT Mon May 28 2018

Just completed an update. Main change was to update pops to
account for ongoing thunderstorms which a lot of the output is
having trouble with. Used the Rap to address the short term
issues. Based on it and other current guidance I updated the pops
through the evening.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 245 AM MDT Mon May 28 2018

Across the Tri State region this morning...skies are a partly to
mostly cloudy mix with temperatures currently ranging widely from
the mid 50s west up to the lower 70s in far eastern zones. Winds
are variable ranging from 5-10 mph.

Going into today...the main wx focus for the entire CWA will continue
to be the potential for severe wx. Upper low continues to meander
over the central Rockies with a lee-side trough remaining just
off the Front Range. Orientation of the trough will be negatively
tilted...allowing for SE flow to continue to bring moist air into
the region. Model instability ahead of the trough combined with
high dewpts and strong SE winds gusting 15-30 mph thru
tonight...will allow for thunderstorms to develop and become
severe.

With little movement of the trough from yesterday...combined with a
shortwave working off the upper low to interact with the trough
thru tonight...SPC has an Enhanced Risk for severe wx. Large hail
of at least 1-2"...winds 60+ mph and even a few tornadoes will
again accompany these storms for the area. PW values still range
from an inch to 1.50" and with training of storms expected...flash
flooding is likely...especially in areas where storms have worked
thru yesterday. As a result...WPC has the region in a Slight Risk
for Day 1 excessive rainfall.

Going into Tuesday...what remains of the trough/boundary over the CWA
shifts east into central KS...with the upper low moving into the
north central Plains. Enough instability remains over the CWA
during the day that some storm development will occur with the
possibility of some severe trw. SPC does have the area under a
Marginal Risk.

Wednesday into Wednesday night will see some trw activity over the
region as a shortwave works thru the region. At this time no
severe expected.

For temps...highs in the 80s today/Wednesday...with Tuesday seeing
a dip into the upper 70s to the lower 80s. Overnight lows will
range mainly in the 50s with some low 60s east. Cloud cover from
aforementioned trw activity will impact temps...especially during
the day.

.LONG TERM...(Thursday through Sunday)
Issued at 245 AM MDT Mon May 28 2018

This period of the forecast will be dry for the most part, except
for chances for rain Wednesday evening.

Wednesday an upper level short wave trough will deepen over the
forecast area in the late afternoon and the evening.  Models are
showing a deeper short wave trough than yesterday, giving more
confidence that rainfall will occur.  Am not expecting any severe
weather so far due to the dry line being south of the forecast area.

Thursday through Friday the upper level ridge will build back over
the forecast area, bringing dry weather and warmer temperatures.

Friday afternoon an upper level short wave trough will move across
the forecast area.  Meanwhile the dry line will be over the eastern
part of the forecast area.  As the short wave trough deepens over
the dry line in the evening storms may form.  If storms do form,
they may become severe.  If the dry line continues to move further
west into the forecast area severe weather will affect more of the
area.

A cold front will move through behind the short wave trough Friday
night.  The cooler weather will only last a day.  The warmer weather
will return Sunday as the ridge builds back over the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018

This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.

Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...Buller
SHORT TERM...JN
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, May 28, 11:49 AM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Mon May 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A widespread significant outbreak of severe weather is expected this
afternoon into tonight across the entire area. The threats will be
damaging winds 60 mph and greater...large hail of at least 1 to 3
inches in diameter and a greater than normal risk of tornadoes. Also
heavy rainfall is expected which will cause an above normal flash
flood threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds up to 60 mph...and large hail of
at least 1 inch. Locally heavy rainfall is also possible with any
storms. This will create an above normal chance of flash flooding.

Wednesday will have a chance for thunderstorms...with no chance for
severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this afternoon and tonight.

In the hours before

Local storm report, May 28, 9:57 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       ATWOOD                  39.81N 101.04W
05/28/2018  M0.85 INCH       RAWLINS            KS   TRAINED SPOTTER

            RAIN TOTAL FROM MORNING CONVECTION. IN TOWN.

&&

JN
Local storm report, May 28, 10:00 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       8 N LEVANT              39.50N 101.19W
05/28/2018  M1.70 INCH       THOMAS             KS   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK, 1.7 INCHES OF
            RAINFALL MEASURED AT THEIR LOCATION.

&&

EV
Local storm report, May 28, 10:02 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     FLASH FLOOD      SW ATWOOD               39.81N 101.04W
05/28/2018                   RAWLINS            KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS BEAVER CREEK SW OF ATWOOD ALONG
            CREEK RD IS OUT OF ITS BANKS AND FLOODING THE ROAD

&&

JN
Special weather statement, May 28, 10:49 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 AM CDT MON MAY 28 2018

KSZ003-015-281600-
Sheridan KS-Decatur KS-
1049 AM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 1100 AM CDT...

At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Selden, or 10 miles north of Hoxie, moving northeast at
30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Selden, Dresden and Leoville.

LAT...LON 3939 10041 3949 10060 3975 10045 3961 10018
      3958 10018
TIME...MOT...LOC 1549Z 213DEG 25KT 3951 10046

EV
Local storm report, May 28, 11:01 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             11 NNE LEVANT           39.53N 101.14W
05/27/2018  E1.50 INCH       THOMAS             KS   PUBLIC

            PING PONG BALL SIZED HAIL REPORT 11 MILES NW OF COLBY
            RECEIVED VIA SOCIAL MEDIA.

&&

TLYNCH
Local storm report, May 28, 1:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             BETHUNE                 39.30N 102.42W
05/27/2018  E1.75 INCH       KIT CARSON         CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSpecial Weather StatementGLDThomas37 min
May 27, 7:15 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins45 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
May 27, 9:39 PM CDTSevere Thunderstorm WarningGLDCheyenne51 min
May 27, 10:49 PM CDTSpecial Weather StatementGLDRawlins41 min
May 28, 6:19 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas41 min
May 28, 6:41 AM CDTSevere Thunderstorm WarningGLDRawlins34 min
May 28, 6:58 AM CDTSevere Thunderstorm WarningGLDRawlins47 min
May 28, 7:11 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas49 min
May 28, 7:19 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 7:41 AM CDTSevere Thunderstorm WarningGLDRawlins49 min
May 28, 7:48 AM CDTFlash Flood WarningGLDRawlins12 hr
May 28, 7:54 AM CDTFlash Flood WarningGLDThomas3 hr
May 28, 7:59 AM CDTSevere Thunderstorm WarningGLDRawlins, Thomas46 min
May 28, 8:44 AM CDTSevere Thunderstorm WarningGLDRawlins39 min
May 28, 10:04 AM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas41 min
May 28, 10:13 AM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
May 28, 10:23 AM CDTFlash Flood WarningGLDSheridan, Thomas3 hr
May 28, 10:49 AM CDTSpecial Weather StatementGLDDecatur11 min
May 28, 11:05 AM CDTSevere Thunderstorm WarningGLDGraham, Norton55 min
May 28, 11:56 AM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDGraham26 min
May 28, 12:25 PM CDTSevere Thunderstorm WarningGLDGraham65 min
May 28, 1:21 PM CDTFlash Flood WarningGLDGraham3 hr
May 28, 1:49 PM CDTSevere Thunderstorm WarningGLDGraham41 min
May 28, 2:07 PM CDTTornado WarningGLDGraham23 min
May 28, 2:48 PM CDTSevere Thunderstorm WarningGLDGraham, Norton27 min
May 28, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 28, 3:18 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more19 hr
May 28, 3:35 PM CDTFlash Flood WarningGLDGove, Graham, Sheridan98 min
May 28, 3:58 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan47 min
May 28, 4:14 PM CDTSpecial Weather StatementGLDWichita16 min
May 28, 4:22 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita35 min
May 28, 4:23 PM CDTFlash Flood WarningGLDGraham6 hr
May 28, 4:26 PM CDTTornado WarningGLDGove19 min
May 28, 4:52 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas39 min
May 28, 5:00 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas30 min
May 28, 5:03 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 28, 5:10 PM CDTFlash Flood WarningGLDGove, Sheridan6 hr
May 28, 5:20 PM CDTSpecial Weather StatementGLDCheyenne10 min
May 28, 5:21 PM CDTSevere Thunderstorm WarningGLDGove39 min
May 28, 5:48 PM CDTTornado WarningGLDCheyenne8 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningGLDRawlins40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.